Monday 20 August 2018

Let's hope no children suffer damaging side-effects while medicine labels are changed

IT'S worrying. The Irish Medicines Board (IMB) has informed parents that cough and cold remedies should not be given to children under six years of age.

But a quick search on the internet shows this recommendation was given as far back as 2007 in the US, and two years ago in the UK.

We only heard about it this week.

There could be as many as 15 ingredients in these over-the-counter cough remedies which can cause side-effects in children under six including allergic reactions, drowsiness, hallucinations, irregular heart beat and problems of the central nervous system.

Young kids have died after taking these medications. The UK authorities found that an ingredient called "Diphenshydramine" may have been a factor in the deaths of 27 children.







CONCERN

So why the hell were we only told now? And why did the IMB tell us that the new recommendation didn't reflect "any new safety concern" about these drugs, just a recognition that kids get over these illnesses without taking them?

There are new safety concerns. Lots of them.

Why are products with labels being described as suitable for kids under six being left on the shelves while new labels are introduced?

The IMB says: "Their use has been established over decades. They are still safe for older children and adults, who are also mentioned on the labels."

It sounds to me as if the companies which make these drugs have had a better deal here than parents and kids. I know the IMB can't pick up on every health scare which happens in the world straightaway. But it could at least let us know there might be a problem.

Reports of a slight worry about Thalidomide made my mother crumple up the prescription her doctor had just given her when she was pregnant with me.

Of course, we're not talking about anything like the same degree of risk here. The biggest problems with these cough and cold remedies happen when kids overdose on them.

But that happens often because parents give young children overdoses of medicines with sedative qualities if they're desperate for rest.

In a ghastly US case in 2001, creche owner Paula Burcham was found guilty of killing a three-month-old baby by giving her a large dose of cough syrup in expressed breast milk.

The baby's mother said the creche was a model of order because Burcham had found a way to make the kids sleep half the day. Several other similar cases are under investigation.

Young children have probably been drugged since the first sedatives were discovered.

I had an au pair job once with a family which gave the crying baby drops of brandy.

When I had very young children, I often heard of parents drugging their children in different ways.

A friend gave her young child a "little extra" of the recommended sedative on a flight to Australia -- "being Irish", as she said -- and arrived to greet the Australian in-laws with a comatose child.

I always remember asking a man who was running a big business event in Dublin how he managed to keep going, with a clutch of babies? He answered: "Recommended dose of Calpol? I don't think so."

Calpol is still safe for kids under six, but of course it is dangerous for anyone to take more than the recommended dose of any medicine.

The problem is that Irish people are relaxed-to-careless about recommendations of all kinds.

I bet overdoses of cough and cold remedies were often given to young kids by parents gagging for sleep.

Let's just hope that no young kid gets sick or dies while the medicines' business gets around to changing the labels.

Promoted articles

Entertainment News